Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 299, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2014, 11:27 PM CDT for Humboldt County, Kossuth County, Palo Alto County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2014, 11:27 PM CDT (04:27 UTC)
- Expired
- Sep 20, 2014, 12:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS53 KDMX 200427
SVRDMX
IAC091-109-147-200500-
/O.NEW.KDMX.SV.W.0299.140920T0427Z-140920T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT FRI SEP 19 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PALO ALTO COUNTY IN NORTHWEST IOWA...
NORTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 1200 AM CDT
* AT 1127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF ALGONA...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALGONA...EMMETSBURG...FIVE ISLAND LAKE...SMITH POOL...WEST BEND...
BURT...WHITTEMORE...TITONKA...WESLEY...CORWITH...FENTON...
MALLARD...LU VERNE...LONE ROCK...CYLINDER...ST. JOSEPH...CURLEW...
OTTOSEN...RODMAN AND ST. BENEDICT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4324 9397 4288 9397 4288 9444 4291 9445
4291 9469 4292 9478 4325 9469
TIME...MOT...LOC 0427Z 272DEG 51KT 4304 9435
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS2 follow-up statements
218
WWUS53 KDMX 200446
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CDT FRI SEP 19 2014
IAC091-147-200456-
/O.CAN.KDMX.SV.W.0299.000000T0000Z-140920T0500Z/
PALO ALTO IA-HUMBOLDT IA-
1146 PM CDT FRI SEP 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR PALO ALTO AND NORTHERN
HUMBOLDT COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4324 9397 4291 9397 4291 9444 4325 9444
TIME...MOT...LOC 0446Z 271DEG 47KT 4303 9403
$$
IAC109-200500-
/O.CON.KDMX.SV.W.0299.000000T0000Z-140920T0500Z/
KOSSUTH IA-
1146 PM CDT FRI SEP 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1200 AM CDT
FOR SOUTHERN KOSSUTH COUNTY...
AT 1146 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
ALGONA...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...WEST BEND...BURT...WHITTEMORE...TITONKA...
WESLEY...CORWITH...FENTON...LU VERNE...LONE ROCK...ST. JOSEPH...ST.
BENEDICT...IRVINGTON...SEXTON...AA CALL STATE PARK...ALGONA MUNICIPAL
AIRPORT AND STINSON PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4324 9397 4291 9397 4291 9444 4325 9444
TIME...MOT...LOC 0446Z 271DEG 47KT 4303 9403
HAIL...<.75IN
WIND...60MPH
$$
BEERENDS920
WWUS53 KDMX 200501
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT SAT SEP 20 2014
IAC109-200511-
/O.EXP.KDMX.SV.W.0299.000000T0000Z-140920T0500Z/
KOSSUTH IA-
1201 AM CDT SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KOSSUTH COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER STRONG
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4324 9397 4291 9397 4291 9444 4325 9444
TIME...MOT...LOC 0457Z 272DEG 51KT 4303 9403
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 9:54 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 19, 9:54 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 954 PM CDT FRI SEP 19 2014 .UPDATE... ISSUED AT 954 PM CDT FRI SEP 19 2014 HAVE SENT OUT AN UPDATE TO REFINE POPS SOME WITH AN AREA OF THUNDERSTORMS DEVELOPING ALONG THE FRONTAL BOUNDARY. MAIN CHANGES WERE TO ADJUST THE LINE ORIENTATION AND INCREASE POPS FOR LATE THIS EVENING INTO THE EARLY MORNING HOURS WITH SOME LIKELY POPS ACROSS THE WEST CENTRAL/NORTH NOW THAT CONVECTIVE INITIATION HAS OCCURRED. && .SHORT TERM /TONIGHT/... ISSUED AT 351 PM CDT FRI SEP 19 2014 STRONG MIXING WILL PERSIST THROUGH THE LATE AFTERNOON HOURS BEFORE DECOUPLING BY AROUND 23Z TO 00Z TONIGHT. PRESSURE GRADIENT SHOULD REMAIN STRONG ENOUGH TO KEEPS SUSTAINED WINDS AOA 12 KNOTS BEFORE THE WEAK COLD FRONT PUSHES ACROSS THE FORECAST AREA LATE THIS EVENING INTO THE OVERNIGHT HOURS. VERY LIMITED MOISTURE AND FORCING WITH THE COLD FRONT...BUT LATEST HRRR/HOPWRF BRING THE BEST PRECIP CHANCES FROM 03Z TO 09Z SATURDAY. HAVE HIGHEST POPS GOING DURING THIS TIME FRAME. LOW CONFIDENCE WITH THE SEVERE WEATHER POTENTIAL BUT CANNOT COMPLETELY RULE AN ISOLATED PULSE SEVERE STORM WITH SOME ELEVATED INSTABILITY AVAILABLE. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 351 PM CDT FRI SEP 19 2014 THUNDERSTORMS TRYING TO HANG ON FOR SATURDAY AFTERNOON PRIMARILY SOUTH AND EAST OF THE DES MOINES METRO AREA THROUGH THE IOWA MISSOURI BORDER. COLD FROPA MAIN TRIGGER FOR ANY STORM DEVELOPMENT. PROBLEM IS THAT THE COLD FRONT IS LOOKING FAIRLY WEAK AND NOT A LOT OF FRONTOGENETICAL FORCING INDICATED DURING THE DAYTIME. MODELS SHOWING BULLSEYE OF CAPE OF 2000 J/KG OVER SOUTHERN IOWA WITH AROUND 30-40KTS OF 0-6KM BULK SHEAR. MODELS ALSO SHOWING THIS AS A . LOOKING AT SOUNDING PROFILES...ANY THUNDERSTORMS WOULD LIKELY BE ELEVATED. THOUGH PWATS ARE +1 TO +2 STD DEV FOR EARLY SATURDAY...SOUNDING PROFILE LOOKING VERY UNSATURATED. ALOFT...THE RIGHT EXIT REGION OF THE JET STREAK WILL BE RIGHT BEHIND THIS FRONT SO THIS WILL NOT SUPPORT LIFT. IN ALL...EXPECTING STORMS SOUTH...BUT SEVERE THREAT WILL BE MINIMAL AT BEST. MODELS COMING INTO GOOD AGREEMENT WITH SHOWING A SIZABLE RIDGE COMING OFF THE ROCKIES THROUGH THE DAKOTAS SUNDAY INTO MONDAY. THIS WILL KEEP THE DMX CWA IN CAA THROUGH MONDAY MORNING. STRONG SUBSIDENCE WITH THIS RIDGE SHOULD CLEAR SKIES OUT FOR SUNDAY AND MONDAY MORNINGS. 850MB TEMPS APPEAR TO BE IN THE +8C TO +10C RANGE FOR THE MORNING HOURS. WHICH SHOULD BE SUPPORTIVE OF LOWS IN THE MID 40S TO LOW 50S. RIDGE TO PROPAGATE THROUGH IOWA MONDAY AFTERNOON...PLACING THE CWA IN SOUTHERLY FLOW LATE MONDAY INTO TUESDAY. THIS WILL ALLOW FOR SOME SLIGHT WAA FOR TUE AND WED...ALONG WITH A RETURN OF POPS. WEDNESDAY INTO THURSDAY...MODELS SHOWING A DECENT SLUG OF MOISTURE TRANSPORT BEING ADVECTED INTO IOWA DURING THE MORNING BY 25-30KT WINDS AT 850MB. GFS TRYING TO PUSH A VORT MAX THROUGH DURING THIS TIME FRAME. GFS ALSO SHOWING DECENT MID TO UPPER LEVEL Q-VECTOR CONVERGENCE TO HELP GENERATE LIFT. AT 1 TO 1.25 INCHES...PWAT VALUES RETURN TO 0 TO +1 STD DEV ABOVE NORMAL. ENOUGH SUPPORT TO KEEP SOUNDING PROFILE SATURATED ALOFT. PUTTING IT ALL TOGETHER...WILL BUY INTO POPS FOR WED AM INTO THE PM. QUESTION IS HOW LONG TO SUSTAIN THEM AS THE PROGRESSION OF THIS PATTERN BECOMES MURKY FROM THURSDAY INTO THE WEEKEND. 00Z MODELS HINTED AT AN OMEGA BLOCK SETTING UP ACROSS THE CONUS. EURO AND GFS 500MB ANALYSIS BOTH HAD PATTERN TRYING TO ORGANIZE AND ARE PLACING IOWA ON THE WESTERN EDGE OF THE HIGH...WHICH IS WHERE THE DEFORMATION ZONE IS TYPICALLY LOCATED. IF THIS SETUP BECOMES MORE ORGANIZED...COULD BE A PROLONGED PERIOD OF SCATTERED PRECIP INTO AND THROUGHOUT THE WEEKEND. THE 12Z RUNS RETROGRADED THIS SHORTWAVE/TROUGH AND DISSOLVED IT BY THE WEEKEND...WHICH SEEMS SUSPECT. HOPEFULLY TOMORROW/S MODEL RUNS WILL BE ABLE TO OFFER A BETTER SOLUTION. REGARDLESS...IT APPEARS 850MB TEMPS WILL BE IN THE +12C TO +14C RANGE WHICH WOULD SUGGEST TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL FOR NEXT WEEK. && .AVIATION...20/00Z ISSUED AT 630 PM CDT FRI SEP 19 2014 MAINLY VFR CONDITIONS EXPECTED...WITH SOME LOWER VFR CIGS EXPECTED WITH A FRONTAL PASSAGE OVERNIGHT AND ASSOCIATED POSSIBILITY OF -SHRA/-TSRA. HAVE MENTIONED VCTS FOR THE BEST CHANCES IN A 3 TO 4 HOUR PERIOD AT THE DIFFERENT TAF SITES. FRONTAL BOUNDARY WILL TAKE ITS TIME PROGRESSING ACROSS THE CWA...AND WILL BE IN THE VICINITY OF KOTM TOWARD THE END OF THE FORECAST PERIOD. WINDS TO SHIFT AROUND TO THE WEST TO NORTHWEST BEHIND THE BOUNDARY AS WELL. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BEERENDS SHORT TERM...PODRAZIK LONG TERM...KOTENBERG AVIATION...BEERENDS
Hazardous weather outlook, Sep 19, 4:01 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT FRI SEP 19 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 401 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. AN ISOLATED STRONG TO SEVERE STORM MAY OCCUR NORTH OF HIGHWAY 20 THIS EVENING...WITH HAIL THE MAIN THREAT. NON SEVERE SCATTERED THUNDERSTORMS ARE FORECAST TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...MAINLY SOUTH OF INTERSTATE 80. AN AFTERNOON SEVERE STORM MAY OCCUR. ADDITIONAL THUNDERSTORM CHANCES ARRIVE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT...SATURDAY...AND NEXT WEEK.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 41 min |
| Sep 19, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 17 min |
| Sep 19, 11:53 PM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 67 min |
| Sep 20, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 19 min |
| Sep 20, 12:54 AM CDT | Special Weather Statement | DMX | Calhoun, Sac | 51 min |
| Sep 20, 6:34 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago, Worth | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.